Kentucky, 2004

Flash Flood in Kentucky, June 15, 2004

June 15, 2004 · NWS ILN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 2:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 2:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUN 15 2004

.SHORT TERM...
STATIONARY FRONTAL BOUNDARY WAS LOCATED ACRS NRN IL...NRN IN...THEN
INTO NRN OHIO THIS AFTERNOON.  A VERY WARM...MOIST AIRMASS WAS
LOCATED SOUTH OF THIS BOUNDARY.  SHOWERS AND THUNDERSTORMS HAVE
ERUPTED DUE TO THE DAYTIME HEATING...RESULTING IN VERY HEAVY
RAINFALL ACRS PARTS OF THE CWFA.  THE NRN CWFA...ESPECIALLY ALONG
AND NORTH OF I-70...HAVE THE LOWEST FFG VALUES...WHICH ARE NEAR 1
INCH.  HAD CONTEMPLATED ABOUT ISSUING A FLOOD WATCH FOR THIS REGION
ONLY.  HOWEVER...WITH ETA MODEL DEPICTING NEARLY 2 INCHES OF
PRECIPITABLE WATER ACRS THE SOUTH TONIGHT INTO THE FIRST PART OF
WEDNESDAY...I HAVE NOW DECIDED TO PLACE A FLOOD WATCH FOR THE ENTIRE
REGION.  ETA MODEL SHOWS A VORT LOBE ROTATING NORTH ACRS THE CWFA
TONIGHT...THEN INTO THE LOWER GREAT LAKES BY WEDNESDAY AFTN.  AS A
RESULT...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
INTO THE FIRST PART OF WEDNESDAY AS THIS FEATURE INTERACTS WITH A
WEAK LOW LVL JET.

FOR WEDNESDAY NIGHT...ANOTHER S/WV APCHES FROM THE WEST.  THE ETA IS
MUCH FASTER WITH THIS FEATURE THAN THE GFS.  HAVE OPTED FOR THE ETA
SOLUTION ATTM...WHICH BRINGS ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT.

ON THURSDAY...COLD FRONTAL BOUNDARY APCHES THE REGION FROM THE NW.
THERE SHOULD BE A MINIMUM IN POPS THURSDAY AFTN BEFORE FRONT MOVES
THROUGH REGION THURSDAY NIGHT...BRINGING YET ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS.

IN TERMS OF TEMPS...HAVE GONE A LITTLE WARMER ON LOWS TONIGHT
THROUGH THURSDAY NIGHT GIVEN HIGH DEWPOINTS.  FOR HIGHS...HAVE
TWEAK SLIGHTLY WARMER THAN THE MAV GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM...
BIGGEST CHALLENGE IS ATTEMPTING TO FIND AN EXTENDED DRY PERIOD FROM
THE EXCESSIVELY WET AND STORMY PATTERN THAT HAS BLANKETED THE OH VLY
SINCE ERLY MAY. MODELS HAVE HAD ALL SORTS OF TROUBLE RESOLVING S/WVS
ALONG THE STAGNANT FRNTL BNDRY...BUT HAVE HAD A COUPLE RUNS IN A ROW
NOW THAT ARE FINALLY KICKING FRNTL BNDRY SOUTH AND EAST OF FCST AREA
ON FRI.  12Z GFS SLOWING DOWN FROPA INTO FRI AFTN...BUT THIS REMAINS
SLOWEST OF ALL EXTENDED SOLNS.  HAVE GONE WITH LO CHC POPS SOUTH AND
EAST OF I-71 FRI MRNG...WITH DRY WX ACRS ENTIRE FCST AREA BY FRI
AFTN WITH SFC HI PRES BRIEFLY BUILDING IN.  BACK EDGE OF FRNTL BNDRY
THEN PROGGED TO RETURN NORTH SAT NIGHT INTO SUN AS SFC LO TRACKS
THRU LWR GRT LKS/OH VLY.  ALSO ATTEMPTED TO PLACE TIMING WITH THESE
FEATURES...NOT BRINGING PCPN CHANCE INTO REGION UNTIL SAT LATE
AFTN/EVNG.  KEEPING POPS NO HIGHER THAN 30 WITH UNCERTAINTY ATTM.

FRNTL BNDRY WILL PULL EAST OF REGION BY SUN AFTN WITH SFC HI PRES
RETURNING. 00Z GFS REMAINS MOST AMPLIFIED SOLN FOR SUN-TUES...DVLPG
EASTERN CONUS UPR TROF WITH STRONG SFC LO TRACKING THRU SRN CANADA.
WHILE THIS SOLN IS FAR LESS AMPLIFIED THAN 14/00Z GFS SOLN...STILL
FEEL THAT GFS LOOKS TOO AMPLIFIED.  THIS THINKING IS FURTHER
SUPPORTED AS ECMWF/UKMET BOTH REMAIN CONSISTENT IN INDCG MORE ZONAL
FLO PATTERN ERLY NEXT WEEK.  12Z GFS ALSO APPEARS TO SHOW LESS
AMPLIFICATION BEHIND SUN FROPA.  HAVE CONTINUED WITH PREV TREND FOR
WARMER/DRIER WX SUGGESTED BY ECMWF/UKMET SOLNS FROM SUN NIGHT THRU
TUES...WITH U70S/NEAR 80 FOR AFTN HIGHS AND U50S/NEAR 60 FOR LOWS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 3 PM EST FOR ALL INDIANA COUNTIES.
KY...FLOOD WATCH UNTIL 4 PM EDT FOR ALL KENTUCKY COUNTIES.
OH...FLOOD WATCH UNTIL 4 PM EDT FOR ALL OHIO COUNTIES.

&&

HICKMAN/RYAN
Hazardous weather outlook, Jun 15, 3:07 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT TUE JUN 15 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
407 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS
TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE
AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE
EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FRANKS

In the hours before

Local storm report, Jun 15, 3:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FLASH FLOOD      WAVERLY                 39.13N 82.98W
06/15/2004                   PIKE               OH   DEPT OF HIGHWAYS

            BELL HOLLOW ROAD BARRICADED DUE TO HIGH WATER. HIGH WATER
            SIGNS HAVE ALSO BEEN PLACED.

&&

DC
Local storm report, Jun 15, 3:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     WAVERLY                 39.13N 82.98W
06/15/2004                   PIKE               OH   COUNTY OFFICIAL

            TWO TREES DOWNED NEAR BELL HOLLOW RD.

&&

DC
Local storm report, Jun 15, 3:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            COLUMBUS                39.99N 82.99W
06/15/2004                   FRANKLIN           OH   COUNTY OFFICIAL

            HIGH WATER ON HAMILTON AND WARNER ROADS.

&&

DC
Local storm report, Jun 15, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     NORTH HAMPTON           39.99N 83.94W
06/15/2004                   CLARK              OH   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN NORTH HAMPTON AND PIKE
            TOWNSHIP, SOME ON GILETAR RD

&&
Local storm report, Jun 15, 3:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      DELAWARE                40.30N 83.08W
06/15/2004                   DELAWARE           OH   COUNTY OFFICIAL

            ADDITIONAL FLASH FLOOD INFORMATION... DELAWARE COUNTY
            OFFICIALS HAVE EVACUATED TROYERS MOBILE HOME PARK AND A
            STATE PARK DUE TO HIGH WATER. HIGH WATER HAS WASHED SOME
            MOBILE HOMES AWAY FROM THEIR LOCATION.

0250 PM     TSTM WND DMG     DELAWARE                40.30N 83.08W
06/15/2004                   DELAWARE           OH   COUNTY OFFICIAL

            SEVERAL TREES DOWNED BY THUNDERSTORM WINDS.

&&

DC
Local storm report, Jun 15, 3:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      GREENVILLE              40.10N 84.62W
06/15/2004                   DARKE              OH   COUNTY OFFICIAL

            ADDITIONAL FLASH FLOOD INFORMATION... SEVERAL ROADS
            CLOSED COUNTYWIDE DUE TO HIGH WATER. WATER 4 FEET DEEP
            OVER SOME ROADWAYS.

&&

DC

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
June 15, 4:00 PM EST to 4:10 PM EST
Where
Boone County, Rabbit Hash
Reported by
LAW ENFORCEMENT
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Several cars were washed away due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410188.